Alert archive / Colorado / Special Weather Statements in 2021
Special Weather Statement, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this special weather statement at May 8, 2021, 4:08 PM MDT for Grand County, Colorado. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 8, 2021, 4:08 PM MDT (22:08 UTC)
- Expired
- May 8, 2021, 4:30 PM MDT
- In force
- 22 min
- Issued by
- NWS Denver/Boulder, CO
County Grand County, CO
The radar
The Denver radar (KFTG), 134 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 10.1 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2590 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- -104 m²/s²
- 0-3 km storm-relative helicity
- -4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
087
WWUS85 KBOU 082208
SPSBOU
Special Weather Statement
National Weather Service Denver CO
408 PM MDT Sat May 8 2021
COZ032>034-082230-
South and Southeast Grand/West Central and Southwest
Boulder/Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet CO-Grand and Summit Counties Below 9000 Feet CO-
South and East Jackson/Larimer/North and Northeast Grand/Northwest
Boulder Counties Above 9000 Feet CO-
408 PM MDT Sat May 8 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GRAND AND
SOUTHWESTERN BOULDER COUNTIES UNTIL 430 PM MDT...
At 407 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hot Sulphur Spring, or 60 miles southwest of Fort Collins, moving
east at 35 mph.
Wind gusts of 50 to 55 mph will be possible with this storm.
Locations impacted include...
Granby, Fraser, Winter Park, Hot Sulphur Springs, Grand Lake,
Parshall, Arapahoe Peak, Tabernash, Elkdale, Rollins Pass, Hot
Sulphur Spring and Williams Fork Reservoir.
LAT...LON 3992 10630 4005 10634 4026 10623 4033 10567
3992 10563
TIME...MOT...LOC 2207Z 264DEG 31KT 4011 10605
$$
DANIELSONWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this special weather statement went out at May 8, 3:59 PM MDT, 9 minutes earlier.
Area forecast discussion, May 8, 3:59 PM MDT, 9 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 359 PM MDT Sat May 8 2021 .SHORT TERM...(This evening through Sunday) Issued at 233 PM MDT Sat May 8 2021 Scattered showers and thunderstorms are developing in the pocket of warmer air east of the Front Range that got sunshine early this afternoon. Over northeastern Colorado the air is potentially cooler, but there is probably enough warmth out around Limon to maintain this activity for a while. The main threat from these storms, other than lightning, is some amplification of the background wind gusts. An isolated 60 mph gust isn't out of the question, but we mostly expect gusts to be in the 30-50 mph range. As the storms move east, we'll be left with drier air aloft at the same time that low levels see increasing moisture with the cooler air coming down from the north. This shold produce a stratus deck, but that should be under an inversion so it's not clear if we'll be able to produce any more showers. It may just become cloudy, and if there is any precipitation overnight it would likely be out of this shallow cloud deck and be pretty light. All of this is still true for Sunday morning, though the clouds may be starting to deepen a bit. By afternoon there will be a less stability, a bit more moisture, and a little QG lift. Models look to be overdoing the QPF from the showers they produce (the 12z NAM had a foot of snow around Evergreen during the day). But increasing light showers could produce some light accumulations in the mountains. For now we cooled temperatures a few degrees to match the middle of guidance, but with a solid cloud deck it could be closer to the cooler NAM MOS which keeps the plains in the 40s. .LONG TERM...(Sunday night through Saturday) Issued at 233 PM MDT Sat May 8 2021 Sunday night...The airmass over northern CO will continue to become increasingly moist with showers with some embedded thunderstorms increasing in coverage across the forecast area. The snow level by 12z Monday will range from 6700-7200 feet MSL. The models weak to moderate qg ascent developing in the mid and upper levels Sunday night and continuing across north central and northeast CO Monday into Monday night. One piece of energy appears to move across the region late Sunday into Sunday night, with colder and deeper main trough moving across northern CO Monday into Tuesday morning. The most consistent feature associated with this system will be steady mid and upper level QG ascent and deep moisture. The upslope overall is deep but fairly weak through the period, with moist adiabatic lapse rates in place. The best period of upslope appears (E/SELY) to be Monday night through Tuesday morning. Moderate to heavy snowfall most likely in the Front Range mountains and higher foothills, heaviest Monday afternoon through Tuesday morning. At this time, will hold off on a Winter Storm Watch, but this will likely need to be issued at some point with storm totals in the neighborhood of 8-16 inches possible. The snow level will lower Monday night, 5000-5500 feet, which could mean some light snow possible for portions of the urban corridor by Tuesday morning. GFS has has been the coldest and much more bullish regarding snowfall across the northeast plains, but it also remains the biggest outlier. For this reason, will continue with more of a blend with the other models as they seem more reasonable regarding the precipitation. Mainly rain or rain/snow mix for the urban corridor and northeast plains, with the potential of a brief switch to snow around 12z Tuesday. By Wednesday a drier and more subsident northwesterly flow aloft will be in place ahead of a building ridge of high pressure. By the end of the week, a broad ridge will be over the west with a persistent northwest/westerly flow aloft over northern CO. Temperatures will climb back above normal, in the mid/upper 70s by Friday. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 233 PM MDT Sat May 8 2021 Thunderstorms will move east away from the Denver area in the late afternoon. Scattered weaker showers are likely to develop by early evening. The wind direction will continue to vary between west and north, then become north behind a cold front by 00z. Instrument approaches to KDEN will likely be needed after 00z. Areas of MVFR conditions will develop by 12z as ceilings continue to lower, with scattered showers continuing mainly south and west of Denver. The showers will gradually increase with MVFR conditions becoming more widespread on Sunday afternoon. && .HYDROLOGY... Issued at 233 PM MDT Sat May 8 2021 Only isolated weak showers are expected over the burn areas through tonight. On Sunday the showers will become more numerous, but precipitation is still expected to be light and the snow level is expected to be between 7 and 8 thousand feet, so no flood threat is expected. For Sunday night thru Tuesday morning, there will be periods of snow. Tuesday will see some snow in the morning with decreasing chances by late afternoon. Since much of the precipitation is expected to fall as snow, the flood potential is expected to be low. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Gimmestad LONG TERM...Cooper AVIATION...Gimmestad HYDROLOGY...Cooper/Gimmestad
Hazardous weather outlook, May 8, 11:11 AM MDT, 4 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1111 AM MDT Sat May 8 2021 COZ030>051-091715- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1111 AM MDT Sat May 8 2021 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Scattered showers will develop this afternoon, mainly over the foothills and eastern plains. An isolated thunderstorm is possible. North to northwest winds gusting up to 40 mph over the northern and eastern parts of the plains will eventually spread into the Denver area for a few hours in the late afternoon and evening. A chance for showers will persist overnight, mainly along and south of Interstate 70. The snow level will be around 9000 feet today, but lower to around 7000 feet by Sunday morning. Any accumulations in the mountains will be less than 2 inches. .DAYS TWO THROUGH SEVEN...Sunday through Friday Sunday through Tuesday there will be widespread showers and storms. Cooler temperatures will arrive Sunday through Sunday night and will allow the precipitation to fall as snow over the mountains and foothills. The I-25 corridor may see some snow Monday night into early Tuesday as well but accumulation should be light if any snow accumulates at all. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight. Gimmestad/Cooper
In the hours before
Special weather statement, May 8, 4:08 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Denver CO
408 PM MDT Sat May 8 2021
COZ032>034-082230-
South and Southeast Grand/West Central and Southwest
Boulder/Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet CO-Grand and Summit Counties Below 9000 Feet CO-
South and East Jackson/Larimer/North and Northeast Grand/Northwest
Boulder Counties Above 9000 Feet CO-
408 PM MDT Sat May 8 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GRAND AND
SOUTHWESTERN BOULDER COUNTIES UNTIL 430 PM MDT...
At 407 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hot Sulphur Spring, or 60 miles southwest of Fort Collins, moving
east at 35 mph.
Wind gusts of 50 to 55 mph will be possible with this storm.
Locations impacted include...
Granby, Fraser, Winter Park, Hot Sulphur Springs, Grand Lake,
Parshall, Arapahoe Peak, Tabernash, Elkdale, Rollins Pass, Hot
Sulphur Spring and Williams Fork Reservoir.
LAT...LON 3992 10630 4005 10634 4026 10623 4033 10567
3992 10563
TIME...MOT...LOC 2207Z 264DEG 31KT 4011 10605
DANIELSONThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 7:13 PM MDT | Special Weather Statement | BOU | Washington | 32 min |
| May 8, 5:16 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 29 min |
| May 8, 5:44 PM MDT | Special Weather Statement | BOU | Lincoln | 31 min |
| May 8, 5:45 PM MDT | Special Weather Statement | BOU | Washington | 30 min |
| May 8, 5:50 PM MDT | Special Weather Statement | BOU | Broomfield | 40 min |
Nearby
Special Weather Statements in Colorado, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.